From Joliet, Illinois, USA:
My 23-month-old son, just diagnosed in December 2005, is on 2.5 units of NPH at breakfast and bedtime, plus 1:25 NovoLog/1 unit for every 100 over 250. In the morning, for some reason, after breakfast, he jumps up to over 400 mg/dl [over 22.2 mmol/L], then drops, to usually less than 80 mg/dl [4.4 mmol/L] right before lunch. I am not sure what to do. Do you have any ideas? Is his blood sugar going up so high because the hormones (growth) are excreting in the morning? His blood sugar also goes high all night, but never drops hard. He has a slow drop after 2 a.m. What do you recommend I do? My son's diabetes team has giving me advice on adjustments, but they aren't that helpful.
Your child is now having highs in mid-morning with lower (but apparently NOT less than 60 mg/dl [3.3 mmol/L], which is probably "too low") by lunchtime. Then, the child is high at night with gradual lowering. Interestingly, you indicated that "for some reason after breakfast, he jumps up to over 400 mg/dl [over 22.2 mmol/L]." But you KNOW the reason: he just ate breakfast!
You indicated that child is on the intermediate-acting NPH at breakfast and bedtimes and then apparently "and 1:25 NovoLog/1 unit for every 100 over 250." This means to me that you dose one unit of NovoLog for every 25 grams of carbohydrates he eats with meals PLUS you give a "correction" of one unit once his glucose is more than 350 mg/dL. If this is NOT what you do, then you should clarify. If this IS what you do, it suggests to me that the child is under- insulinized. Please recall what you were taught about how various insulins work. You can also review the many, many questions about insulin on this forum that ask similar things.
NovoLog, as a RAPID-acting insulin begins to work within 5 to 15 minutes after a dose, PEAKS about 90 minutes after the dose, and then has a waning effect. NPH, as an INTERMEDIATE-acting insulin begins to work about two hours after the dose, then PEAKS about 6 to 8 hours after the dose with a more tapered waning effect.
If you COMMONLY have such wide variations as you described, you probably need a fair amount of insulin adjustments AND/OR better assurance that you are carbohydrate-counting to dose the NovoLog properly.
You did not indicate the child's meal plan and schedule, but since he is a toddler, I imagine that he "grazes" all day. If you are properly dosing the NovoLog based on my expectations, I'd then anticipate he was probably getting multiple shots of NovoLog daily.
This is not something that this forum can do for you, but please maintain your dialogue with your child's pediatric diabetes team. Other options that could be considered would include Levemir, Lantus, or even insulin pumping, but I would not pursue those until I was confident that the current home doses were optimized.
[Editor's comment: You may wish to discuss with your son's diabetes team the exact timing of the pre-breakfast dose of insulin. You did not specify when you are giving the shot. Sometimes, giving the shot 10 to 20 minutes before breakfast can help prevent the spike. However, one can never predict how much or how little a toddler will eat! So, another option is to provide a lower carbohydrate meal to see if that helps. Please consult with your team dietitian about appropriate food choices. BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.